In a September 2013 clinical report, “The Transfer of Drugs and Therapeutics Into Human Breast Milk: An Update on Selected Topics,”
the American Academy of Pediatrics (AAP) provides guidance to
physicians regarding drug exposure and reaffirms the recommendation that
most medications and immunizations are safe during lactation.
It is important for breastfeeding mothers to inform their child’s pediatrician about all of the medications they are taking, including herbal products. Not all drugs are present in clinically significant amounts in human milk or pose a risk to the infant. Certain classes of drugs can be problematic, either because of accumulation in breast milk or due to their effects on the nursing infant or mother. The most common products of concern include pain medications, antidepressants, and drugs to treat substance/alcohol abuse or smoking cessation.
Breastfeeding does not interfere with the infant’s immune response to most routine immunizations and may even protect against the incidence of fever after being immunized. Vaccines recommended for the mother during the postpartum period are designed to protect the infant and the lactating mother. Even though most drugs and therapeutics are safe for breastfeeding mothers and infants, the AAP advises all physicians to obtain the most up-to-date information on drugs and lactation.
Antibiotics are one of the most common medications mothers are prescribed and all pass in some degree into milk. In general, if the antibiotic would be administered directly to a premature infant or a neonate, then it is safe for the mother to take during breastfeeding. A question arises when sulfa drugs are provided because they compete for albumin-binding sites. Until bound and unbound bilirubin can be measured clinically, sulfa drugs should not be administered during lactation in a jaundiced infant younger than 1 month because the amount of free bilirubin available to cross into the brain would be unmeasurable. Infants with glucose-6-phosphate disease should not be exposed to sulfa drugs at any time. Erythromycin appears in higher amounts in the milk than in the plasma; if provided intravenously to the mother, then the levels in milk are 10 times higher. After 1 month of age, administering erythromycin directly to the infant is usually safe. Another concern with erythromycin is the risk of cross-reaction with other drugs, such as carbimazole, cyclosporin, digoxin, triazolam, theophylline, and anticoagulants (Pediatric Care Online).
Antimicrobial agents often are prescribed for lactating women. Although these drugs may appear in milk, the potential risk to an infant must be weighed against the known benefits of continued breastfeeding. As a general guideline, an antimicrobial agent is safe to administer to a lactating woman if it is safe to administer to an infant. Only in rare cases will interruption of breastfeeding be necessary because of maternal medications (Red Book Online
). For a list of ingredients and side effects, click here. Prenatal Visit: Breastfeeding Decision
Share information about the known effects for an expectant mother of any drugs, medications, or herbal or traditional health remedies. If the mother is planning on breastfeeding, provide information about the safety of continued medication or herbal use while breastfeeding. (Many herbal teas contain ephedra and other substances that may be harmful to the baby.)
Additional Resources:Breastfeeding Handbook for Physicians, 2nd EditionPediatric Nutrition, 7th EditionSection on Breastfeeding
Handouts/Resources for Parents:General Considerations to share with Breastfeeding Mothers:
- Avoid long-acting forms of medications.
- Try taking medication at time of or immediately following breastfeding (best timing can depend on the medication).
- Watch the baby for
unusual signs and symptoms (e.g., sleepiness, irritability, other
potential or known effects of the medication).
- When possible, encourage your doctor to choose a medication that will expose the baby to the least amount of the medication.
- Acetaminophen (e.g., Tylenol) and Ibuprofen (e.g., Advil, Motrin) are safe.
- In rare cases, mothers
can be codeine hyper-metabolizers, and this can be associated with
sleepiness and apnea (stopping breathing) in breastfeeding babies.
- Take care with over-the-counter medications that contain pseudoephedrine because it can decrease milk supply.
- Avoid combination products.
exist for amiodarone, chemotherapeutic/antineoplastic agents,
chloramphenicol, ergotamine, gold salts, phenindione, radioactive
pharmaceuticals, retinoids, tetracyclines (chronic > 3 weeks) and
certain psychotropic medications (lithium now can be taken with careful
monitoring of blood levels in mother and baby).
Breastfeeding Your Baby:
Answers to Common Questions
Spanish version available here
New Mother's Guide to Breastfeeding
eBook available here.